Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient has pneumonia in the right lung only. In which side-lying position is oxygenation usually best?

  1. ALying flat on the back
  2. BLying on the left side
  3. CLying on the right side
  4. DLying face down
2.Nursing fundamentalsHard

Eight hours after surgery a patient has not passed urine and has lower abdominal discomfort with a swelling above the pubic bone. What should the nurse do?

  1. AGive a laxative to relieve the swelling
  2. BCheck the bladder volume with a scanner and report the findings
  3. CRecord it and check again the next morning
  4. DEncourage the patient to drink two litres of water quickly
3.Clinical nursingMedium

Which group of features is typical of nephrotic syndrome?

  1. ASevere loin pain and fever
  2. BBlood in the urine, high blood pressure and reduced urine output only
  3. CHeavy proteinuria, low serum albumin and oedema
  4. DPolyuria, thirst and weight loss
4.Clinical nursingHard

A patient with a burn of 30% body surface area is admitted. Which early complication is of greatest concern in the first 24 hours?

  1. AConstipation
  2. BScarring and contractures
  3. CHypovolaemic shock from fluid loss
  4. DPressure ulcers from prolonged immobility
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 137 mmol/L, glucose 32.8 mmol/L and urea 20.7 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 137 mmol/Lglucose 32.8 mmol/Lurea 20.7 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard
pH7.357.457.33PaCO₂mmHg354563HCO₃⁻mmol/L222632acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.33, PaCO₂ 63 mmHg (8.4 kPa), HCO₃⁻ 32 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.33PaCO₂ 63 mmHg (8.4 kPa)HCO₃⁻ 32 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: impaired; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 80/min, a grimace when stimulated, some flexion of the arms and legs and slow, irregular breathing with a weak cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
9.Enteral & parenteral nutrition calculationsMedium
185 cmmanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a man who is 185 cm tall (1 in = 2.54 cm). Round to one decimal place.

185 cmman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
188 kg182 cmmanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 182 cm tall and weighs 188 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

182 cm188 kgmanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type IIfirst-degree AV blockatrial fibrillationsecond-degree AV block type I (Wenckebach)

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type II
  2. 2first-degree AV block
  3. 3atrial fibrillation
  4. 4second-degree AV block type I (Wenckebach)
13.Prioritization & delegationMedium

One day after surgery, a patient walked safely with the RN this morning. The RN now asks a nursing assistant to walk her again. Which instruction is most important?

  1. A“Walk her to the end of the corridor and back twice before lunch.”
  2. B“Try to finish the walk before the lunch trays arrive.”
  3. C“Stop and call me at once if she feels dizzy or short of breath.”
  4. D“Make sure she wears her own slippers if she has them.”
14.Prioritization & delegationHard

A nursing assistant has twice not reported abnormal vital signs to the RN. What is the RN’s best action?

  1. AComplain about the assistant to the patients during care
  2. BSay nothing to the assistant and quietly recheck all of the assistant’s vital signs in secret
  3. CTalk to the assistant privately, restate what must be reported and follow up closely
  4. DStop delegating any tasks to the assistant for the rest of the year
15.Infection control & patient safetyMedium

A patient with diabetes will use lancets and insulin needles at home. Which teaching about disposal is correct?

  1. ARecap each needle with two hands before putting it in the kitchen trash
  2. BFlush the used lancets and needles down the toilet
  3. CPut them in a puncture-resistant container with a lid and follow local disposal rules
  4. DPut them loose in the household trash bag, as long as the bag is tied shut
16.Infection control & patient safetyHard

A patient sitting in a chair starts to have a generalized seizure. What should the nurse do?

  1. AHold the patient firmly in the chair until the seizure stops
  2. BLeave to get the provider, then return
  3. CEase the patient to the floor, protect the head and turn them on their side
  4. DPut a padded tongue blade between the teeth to protect the tongue and airway
17.Lab values & electrolytesMedium

A patient’s fasting glucose today is 98 mg/dL (5.4 mmol/L), but the HbA1c is 8.9% (74 mmol/mol). What is the best interpretation?

  1. AToday’s good result shows that diabetes is well controlled
  2. BThe HbA1c reflects only the past 24 hours
  3. CThe patient does not have diabetes
  4. DGlucose control has been poor over the past 2–3 months
18.Lab values & electrolytesHard

After a crush injury, a patient's urine dipstick is strongly positive for blood, but microscopy shows almost no red cells. CK is very high. What best explains this?

  1. AA kidney stone is scraping the ureter lining
  2. BBleeding is coming from the bladder lining
  3. CThe sample was contaminated with menstrual blood
  4. DMyoglobin from damaged muscle is in the urine

3Solutions

1.Nursing fundamentals

Answer: B · Lying on the left side

Why this is the answer

Gravity sends more blood to the lower lung. Placing the healthy lung down matches more blood flow to the lung that is ventilating well, improving oxygenation.

Answer

B · Lying on the left side
2.Nursing fundamentals

Answer: B · Check the bladder volume with a scanner and report the findings

Why this is the answer

These signs suggest postoperative urinary retention. A bladder scan confirms the volume, and the doctor is told so it can be relieved, often by catheterisation.

Answer

B · Check the bladder volume with a scanner and report the findings
3.Clinical nursing

Answer: C · Heavy proteinuria, low serum albumin and oedema

Why this is the answer

In nephrotic syndrome, damaged glomeruli leak protein, so albumin falls and fluid moves into tissues, causing oedema. Cholesterol is often raised too.

Answer

C · Heavy proteinuria, low serum albumin and oedema
4.Clinical nursing

Answer: C · Hypovolaemic shock from fluid loss

Why this is the answer

Major burns cause fluid to shift out of the circulation, so formula-guided IV fluid resuscitation and urine output monitoring are key. Airway burns are another early danger.

Answer

C · Hypovolaemic shock from fluid loss
5.Arterial blood gas interpretation

Answer: Osm = 328 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·137 + 32.8 + 20.7 = 327.5 ≈ 328 mOsm/kg

Answer

Osm = 328 mOsm/kg
6.Arterial blood gas interpretation

Answer: chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·2.3 = 26.3 mmol/L
chronic: 24 + 3.5·2.3 = 32.05 mmol/L

Compare

measured: 32 mmol/L → chronic

Answer

chronic
7.Clinical assessment scores

Answer: MFS = 110

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: impaired → 20
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 15 + 15 + 20 + 20 + 15 = 110

Answer

MFS = 110
8.Clinical assessment scores

Answer: moderately abnormal

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 80/min → 1
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: slow, irregular breathing with a weak cry → 1

Add

APGAR = 1 + 1 + 1 + 1 + 1 = 5

Interpretation

5 → moderately abnormal

Answer

moderately abnormal
9.Enteral & parenteral nutrition calculations

Answer: IBW = 79.5 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

185 cm/2.54 = 72.83 in

Ideal body weight (Devine)

IBW = 50 + 2.3·(72.83 − 60) = 79.52 ≈ 79.5 kg

Answer

IBW = 79.5 kg
10.Enteral & parenteral nutrition calculations

Answer: P = 192 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 188/1.82² = 56.76 kg/m²

Ideal body weight (Devine)

182 cm/2.54 = 71.65 in
IBW = 50 + 2.3·(71.65 − 60) = 76.8 kg

Protein goal

BMI 40 or more: 2.5 g per kg of ideal body weight.

P = 2.5·76.8 = 192 g/day

Answer

P = 192 g/day
11.ECG rhythm strip interpretation

Answer: pause = 1.56 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

39 small boxes from R to R across the pause

Convert

pause = 39 × 0.04 s = 1.56 s

Compare with P–P

1.56 ÷ 0.96 ≈ 1.6 P–P cycles, not a whole number

Answer

pause = 1.56 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 1.00 s, 60 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: lengthens 0.18 → 0.32 s, then a P wave is not conducted.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)
13.Prioritization & delegation

Answer: C · “Stop and call me at once if she feels dizzy or short of breath.”

Why this is the answer

Clear delegation includes what to watch for and when to report. Dizziness or breathlessness may mean low blood pressure, bleeding or a pulmonary embolism, so the nurse must know at once.

Answer

C · “Stop and call me at once if she feels dizzy or short of breath.”
14.Prioritization & delegation

Answer: C · Talk to the assistant privately, restate what must be reported and follow up closely

Why this is the answer

The RN gives direct, private feedback, restates the reporting limits and increases supervision. If the problem continues, it is escalated to the manager according to policy.

Answer

C · Talk to the assistant privately, restate what must be reported and follow up closely
15.Infection control & patient safety

Answer: C · Put them in a puncture-resistant container with a lid and follow local disposal rules

Why this is the answer

Home sharps go into a puncture-resistant container, such as an approved sharps container or a rigid plastic bottle if local rules allow, which is closed and disposed of according to local guidance.

Answer

C · Put them in a puncture-resistant container with a lid and follow local disposal rules
16.Infection control & patient safety

Answer: C · Ease the patient to the floor, protect the head and turn them on their side

Why this is the answer

The nurse guides the patient gently to the floor, cushions the head, moves objects away and turns the patient on their side to protect the airway. The nurse stays, times the seizure and calls for help.

Answer

C · Ease the patient to the floor, protect the head and turn them on their side
17.Lab values & electrolytes

Answer: D · Glucose control has been poor over the past 2–3 months

Why this is the answer

HbA1c shows the average glucose over about 2–3 months. One normal fasting value does not show long-term control. An HbA1c of 8.9% is well above common targets such as below 7%.Checked against: Hemoglobin A1C (HbA1c) Test · MedlinePlus (NIH) (2025)

Answer

D · Glucose control has been poor over the past 2–3 months
18.Lab values & electrolytes

Answer: D · Myoglobin from damaged muscle is in the urine

Why this is the answer

The dipstick blood test detects heme, which is present in both hemoglobin and myoglobin. Positive "blood" without red cells, together with a very high CK, indicates myoglobinuria from rhabdomyolysis, which can damage the kidneys. IV fluids and close monitoring of urine output and potassium are needed.Checked against: Myoglobin urine test · MedlinePlus (NIH) (2025); Rhabdomyolysis · MedlinePlus (NIH) (2025); Creatine Kinase · MedlinePlus (NIH) (2023)

Answer

D · Myoglobin from damaged muscle is in the urine

ExamProblems · examproblems.com/courses/nursing-fundamentals